Hail, Spink
- When
- May 24, 3:17 PM CST
- Where
- Spink County, 3.68 mi SW of Conde
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 45.110, -98.150
A couple isolated thunderstorms brought large hail to parts of Spink county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A couple isolated thunderstorms brought large hail to parts of Spink county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 24, 2:13 PM CST, 1 hour 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 313 PM CDT THU MAY 24 2012 .SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT FORECAST CHALLENGES REVOLVE MAINLY AROUND PRECIPITATION CHANCES THIS EVENING AND AGAIN MAINLY FRIDAY LATE AFTERNOON THROUGH SATURDAY NIGHT. CURRENTLY...SKIES ARE PARTLY TO MOSTLY CLOUDY AND TEMPERATURES ARE WARMING THROUGH THE 60S WITH A FEW SPOTS NUDGING UP INTO THE LOW 70S. SCATTERED SHOWERS AND THUNDERSTORMS ARE DEVELOPING ACROSS THE CWA. ACROSS THE FAR EASTERN CWA...LIGHT RAIN SHOWERS ARE MOVING NEWD AROUND 20 TO 30 MPH...BUT BACK OVER CENTRAL AND SOUTH CENTRAL SOUTH DAKOTA THE SHOWERS AND STORMS THAT HAVE FORMED ARE MOSTLY STATIONARY...AND APPEAR TO BE DEVELOPING ONE A SERIES OF WEAK SUBTLE BOUNDARIES AROUND. WINDS ARE LIGHT AND THE AIR ALOFT IS COLD. WILL NOT BE SURPRISED IF ONE OR MORE OF THESE DEVELOPING SHOWERS OR STORMS GENERATES WEAK SMALL FUNNELS/TAILS THIS AFTERNOON. THE PRECIPITATION COVERAGE SHOULD GRADUALLY DIMINISH THROUGH LATE THIS EVENING AS THE TWO DISTINCT MID-LEVEL S/WS GENERATING THE SHOWER/STORM COVERAGE DEPART THE CWA TO THE NORTHEAST. CONDITIONS DRY OUT LATE TONIGHT AND DURING THE FIRST HALF OF FRIDAY BEFORE THE NEXT IMPULSE OF LOW PRESSURE ENERGY BRINGS PRECIP CHANCES BACK TO THE CWA...MAINLY THE SOUTHERN HALF OF THE CWA LATE FRIDAY AFTERNOON THROUGH LATE FRIDAY EVENING. YET MORE ENERGY IS PROGGED TO MOVE OUT ONTO THE PLAINS LATE FRIDAY NIGHT INTO SATURDAY MORNING...TAKING AIM MORESO ACROSS THE NORTHERN HIGH PLAINS OVER INTO THE WESTERN DAKOTAS. THE INITIAL SURGE OF LOW LEVEL MOISTURE ADVECTION AND WAA WORKING INTO THE REGION EARLY SATURDAY MORNING WILL HAVE A WEAK LOW LEVEL JET /25 TO 35 KNOTS/ TO HELP FOCUS ELEVATED CONVECTION AS IT MOVES NEWD INTO NODAK SATURDAY MORNING. AGAIN...0-6KM SHEAR EARLY SATURDAY SHOULD BE SUFFICIENT TO GENERATE A FEW STRONG TO PERHAPS SEVERE THUNDERSTORMS WITH LARGE HAIL THE PRIMARY THREAT. THERE IS STILL A WARM FRONT PROGGED TO LIFT NORTH INTO THE CWA LATE IN THE DAY SATURDAY...IN CONJUNCTION WITH A MORE IMPRESSIVE UPPER LOW CIRCULATION EXPECTED TO LIFT OUT ONTO THE NORTHERN HIGH PLAINS BY SUNDAY MORNING. IT DOES NOT APPEAR THAT LACK OF MOISTURE WILL PROHIBIT SURFACE/NEAR SURFACE-BASED CONVECTION LATE IN THE DAY SATURDAY INTO SATURDAY NIGHT. GOOD LOW LEVEL MOISTURE WILL BE ADVECTING THROUGH THE REGION AT THIS TIME. BUT RATHER...EXTREMELY WARM AIR ALOFT THAT ADVECTS INTO THE REGION SATURDAY/SATURDAY NIGHT MAY EFFECTIVELY CAP OFF ANY WARM SECTOR CONVECTION. A FEW STORMS MAY BE ABLE TO DEVELOP NORTH OF THE ADVANCING WARM FRONT ONCE A RATHER STRONG LOW LEVEL JET SETS UP /55 TO 70 KNOTS/...WITH LARGE HAIL AND DAMAGING WINDS STILL A POSSIBILITY. TEMPERATURES THROUGHOUT THE PERIOD WILL REMAIN NEAR TO SLIGHTLY BELOW NORMAL UNTIL LATE IN THE DAY SATURDAY AND OVERNIGHT SATURDAY NIGHT WHEN RATHER WARM AND MOIST BOUNDARY LAYER AIR WILL BE PUSHING NORTHWARD THROUGH THE CWA. .LONG TERM...SUNDAY THROUGH THURSDAY THE PERIOD BEGINS WITH A SURFACE LOW PRESSURE AND WARM FRONT STRETCHING ACROSS NORTH DAKOTA AND INTO NORTHERN MN. THIS SHOULD LEAVE THIS CWA UNDER DRY AND WARM CONDITIONS FOR MOST OF SUNDAY. THEN A WEAK COLD FRONT...ALONG MID LEVEL HEIGHT FALLS MAY RESULT IN AFTERNOON THUNDERSTORMS FOR THE I-29 CORRIDOR. MODELS INDICATE THE AREA OF LOW PRESSURE WILL REMAIN OVER ND THROUGH AT LEAST 0Z TUESDAY WITH SHOWERS POSSIBLE FOR ND. SOUTH DAKOTA WILL LIKELY SEE DRY CONDITIONS ALONG WITH BELOW NORMAL TEMPERATURES. THE NEXT CHANCE FOR SHOWERS WILL BE TUESDAY NIGHT AND WEDNESDAY AS A CLIPPER LIKE SYSTEM DIVES SOUTHEASTWARD ACROSS THE NORTHERN PLAINS. LITTLE INSTABILITY TO WORK WITH SO WOULD EXPECT MAINLY SHOWERS. && .AVIATION... 18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS VFR CONDITIONS ARE EXPECTED AT ALL TERMINALS THROUGH THE VALID TAF PERIOD. HOWEVER THERE IS A POTENTIAL FOR SHOWERS MAINLY AT KPIR AND KATY THIS AFTERNOON INTO THIS EVENING. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...DORN LONG TERM...SD AVIATION...SD WEATHER.GOV/ABERDEEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 559 AM CDT THU MAY 24 2012 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-251100- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 559 AM CDT THU MAY 24 2012 /459 AM MDT THU MAY 24 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THE BEST CHANCES FOR SHOWERS AND THUNDERSTORMS WILL BE ACROSS EASTERN AND SOUTHERN SOUTH DAKOTA AND WEST CENTRAL MINNESOTA TODAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A SIGNIFICANT LOW PRESSURE SYSTEM MOVES IN FOR THE WEEKEND. SEVERE STORMS MAY BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. SERR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 409 PM CDT THU MAY 24 2012 SDZ018-242200- SPINK- 409 PM CDT THU MAY 24 2012 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN SPINK COUNTY UNTIL 500 PM CDT... AT 407 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES NORTHWEST OF TURTON...OR 23 MILES NORTHEAST OF REDFIELD...MOVING SOUTHEAST AT 5 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE TURTON. ONE REPORT THUS FAR INDICATED PEA TO DIME SIZED HAIL WAS OCCURRING WITH THIS STRONG STORM. SMALL HAIL...AND WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... && DORN
The Aberdeen radar (KABR), 44 km away, was scanning. The volume nearest the first event began at 21:16 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 385095, 385097.